[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.175.121.230. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Other Articles
May 19, 1962

Rapid Diagnosis of Drug-Induced Thrombocytopenic Purpura: Report of Three Cases Due to Quinine, Quinidine, and Dilantin

Author Affiliations

Boston

From the Medical Research Laboratories of the Yamins Laboratory, Beth Israel Hospital, and the Department of Medicine, Harvard Medical School.

JAMA. 1962;180(7):528-532. doi:10.1001/jama.1962.03050200012004
Abstract

Three cases of drug-induced thrombocytopenic purpura are described: One due to quinine, one to quinidine, and the third to diphenylhydantoin (Dilantin). The first 2 recovered promptly following omission of the offending drug, and administration of steroid therapy. The one due to diphenylhydantoin manifested also a severe granulocytopenia, fever and a maculopapular rash, thus suggesting multiple consequences of allergic manifestations referable to the same drug. In all 3 subjects the identity of the thrombocytopenia-inducing drug was established by clot-retraction studies. In order to apply the method during the thrombocytopenic phase of the disease, when the offending drug might still be circulating, and thus when the patient's clot might not retract, the following modification was used: freshly drawn normal blood was admixed with small amounts of the patient's serum and suspected drug, concurrent with appropriate controls.

×